Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 347, NWS Hastings, NE

September 21, 20194 counties in Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Sep 21, 2019, 7:26 PM CDT for 4 counties in Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 21, 2019, 7:26 PM CDT (00:26 UTC)
Expired
Sep 21, 2019, 8:15 PM CDT
In force
49 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Jewell County, KS, Mitchell County, KS, Osborne County, KS, Smith County, KS

The radar

The Grand Island radar (KUEX), 83 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 21, 5:07 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1644 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1644 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1801 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 6:02 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Sep 21, 6:02 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
602 PM CDT Sat Sep 21 2019

...Short Term and Aviation Update...

.UPDATE...
Issued at 554 PM CDT Sat Sep 21 2019

The cold front is a just a bit farther northwest than previously
expected. Therefore the severe thunderstorm watch runs from Rooks
County Kansas up through Filmore county in Nebraska. Still expect
hail and wind gusts to be the main threats through around
midnight.

Also, I significantly increased PoPs after midnight as the HRRR
shows fairly widespread showers and thunderstorms over most of the
forecast area.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 320 PM CDT Sat Sep 21 2019

Our biggest weather concerns are in the short term period with a
brief window for possibly a few severe thunderstorms prior to the
cold front exiting our area to the south. At 315 PM CDT the cold
front was located along a line from around Hebron, to Mankato, to
Osborne and tracking southeast. Thunderstorms will likely form
along this front between 530 and 800 PM when the front should be
located near Beloit by that point in time. Deep layer wind shear
values around 40 kts with sfc based CAPE values of over 3000 J/KG
will support severe thunderstorm development along the cold front,
which will act as a forcing mechanism. However, these storms
along the cold front will quickly exit our forecast area to the
southeast.

Late evening and tonight.
Additional elevated thunderstorms will develop north of the cold
front late this evening generally after 9 or 10 pm and greatly
expand northward after midnight. However, these later
thunderstorms north of the boundary will have less instability to
work with and should generally not be severe although there could
be a few strong thunderstorms just north of the front over
northern Kansas for at time this evening. Again the main threat
for severe thunderstorms will those thunderstorms that form right
along the cold front boundary this evening. The general
thunderstorms that will expand north through the area late tonight
will likely be the most numerous along and south of I-80.

Sunday...
Thunderstorms will likely linger into Sunday morning, possibly
through mid to late morning across eastern zones. However, the
afternoon should be dry across the area with the storm system
departing our area. It will be a much cooler day behind the cool
front with highs only in the lower to mid 70s.

.LONG TERM...(Sunday night through Saturday)
Issued at 320 PM CDT Sat Sep 21 2019

We expect an upper low to cut off and hang out over the desert
southwest for few days before ejecting into the plains by late
week (Friday) with poor confidence on how this upper low will
track into the central plains. Overall rain chances this week are
currently low at best. We do expect a significant trough to
develop over the western United States by next weekend, but that
trough could get hung up over the west due to a strong ridge
across the southeastern portion of the country. Consequently,
confidence in precipitation chances as we head into next weekend
is also rather low. Overall temperatures should range from the 70s
to lower 80s.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday)
Issued at 554 PM CDT Sat Sep 21 2019

The cold front is well south of the terminals, but scattered
thunderstorms are still expected to move into the terminal
vicinity in the 06-15Z timeframe. These storms should be non-
severe at this point.

Winds will remain north to northwesterly through the TAF period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

UPDATE...Mangels
SHORT TERM...Wesely
LONG TERM...Wesely
AVIATION...Mangels
Hazardous weather outlook, Sep 21, 12:20 PM CDT, 7 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
1220 PM CDT Sat Sep 21 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
221730-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1220 PM CDT Sat Sep 21 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Thunderstorm chances will increase across southern portions of
the outlook area this evening. The best chance for strong to
severe thunderstorms will be after 5 PM, mainly along and south of
a line from Hebron, Nebraska to Mankato and Stockton, Kansas.
The primary hazards will be large hail to the size of golf balls,
damaging wind gusts near 60 MPH and heavy rainfall.

Late tonight, mainly after midnight, thunderstorm chances will
spread further north across the remainder of the outlook area
including south central Nebraska, but the best chances will be
focused along and south of Interstate 80. The overall threat for
severe weather is expected to wane through the late evening hours
with most if not all of the storms expected to be below severe
weather thresholds by midnight as the storms expand northward into
south central Nebraska.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Non severe thunderstorms may linger across much of the outlook
area Sunday morning. Additional thunderstorm chances return to
the forecast Monday night into Tuesday, and again Thursday night
into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 5 PM this evening, mainly
south of a line from Hebron Nebraska to Stockton Kansas.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Wesely

In the hours before

Special weather statement, Sep 21, 6:51 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Hastings NE
651 PM CDT Sat Sep 21 2019

NEZ087-220030-
Thayer NE-
651 PM CDT Sat Sep 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR THAYER COUNTY UNTIL 730 PM CDT...

At 650 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chester, or 17 miles north of Belleville, moving northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hebron, Deshler, Chester, Alexandria, Byron, Hubbell, Belvidere and
Gilead.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Nebraska.

LAT...LON 4000 9737 4000 9782 4004 9782 4035 9749
      4035 9737
TIME...MOT...LOC 2350Z 223DEG 33KT 4008 9763

Mangels
Special weather statement, Sep 21, 6:59 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Hastings NE
659 PM CDT Sat Sep 21 2019

KSZ006-007-018-019-220030-
Jewell KS-Smith KS-Osborne KS-Mitchell KS-
659 PM CDT Sat Sep 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MITCHELL...
SOUTHWESTERN JEWELL...SOUTHEASTERN SMITH AND NORTHEASTERN OSBORNE
COUNTIES UNTIL 730 PM CDT...

At 659 PM CDT, Doppler radar was tracking a strong thunderstorm over
Downs, or 22 miles west of Beloit, moving northeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Downs, Cawker City and Ionia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Kansas.

LAT...LON 3938 9852 3952 9871 3974 9846 3958 9819
TIME...MOT...LOC 2359Z 222DEG 26KT 3954 9853

Fay
Special weather statement, Sep 21, 7:04 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Hastings NE
704 PM CDT Sat Sep 21 2019

KSZ017-018-220030-
Rooks KS-Osborne KS-
704 PM CDT Sat Sep 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROOKS AND
SOUTHWESTERN OSBORNE COUNTIES UNTIL 730 PM CDT...

At 704 PM CDT, Doppler radar was tracking a strong thunderstorm over
Natoma, or 16 miles north of Emmeram, moving northeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Natoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Kansas.

LAT...LON 3914 9914 3934 9903 3927 9877 3913 9888
      3913 9909
TIME...MOT...LOC 0004Z 222DEG 24KT 3918 9902

Fay
Local storm report, Sep 21, 7:17 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
717 PM CDT SAT SEP 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             1 ESE HEBRON            40.17N 97.58W
09/21/2019  E1.00 INCH       THAYER             NE   PUBLIC

            PICTURE OF QUARTER SIZE HAIL ON SOCIAL
            MEDIA.

&&

MANGELS

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 7:51 PM CDTSpecial Weather StatementGIDThayer39 min
Sep 21, 8:43 PM CDTSpecial Weather StatementGIDNuckolls32 min
Sep 21, 8:45 PM CDTAreal Flood AdvisoryGIDThayer12 hr
Sep 21, 9:02 PM CDTSpecial Weather StatementGIDThayer13 min
Sep 21, 9:52 PM CDTSpecial Weather StatementGIDWebster23 min
Sep 21, 7:04 PM CDTSpecial Weather StatementGIDOsborne26 min
Sep 21, 7:09 PM CDTSevere Thunderstorm WarningGIDOsborne, Rooks24 min
Sep 21, 7:41 PM CDTAreal Flood AdvisoryGIDJewell, Mitchell, Osborne3 hr
Sep 21, 8:24 PM CDTSpecial Weather StatementGIDJewell36 min
Sep 21, 8:26 PM CDTSpecial Weather StatementGIDJewell34 min
Sep 21, 8:35 PM CDTSpecial Weather StatementGIDMitchell25 min
Sep 21, 8:36 PM CDTSpecial Weather StatementGIDSmith24 min
Sep 21, 9:04 PM CDTSpecial Weather StatementGIDMitchell26 min
Sep 22, 11:05 AM CDTAreal Flood WarningGIDJewell, Mitchell9 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.